Utah, 2003Damaging Wind in Utah, August 22, 2003
August 22, 2003 · NWS SLC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 1:30 PM MST, 15 minutes earlier.
Area forecast discussion, Aug 22, 1:30 PM MST, 15 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT FRI AUG 22 2003
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
TONIGHT. A DRIER WEST TO SOUTHWESTERLY FLOW WILL GRADUALLY SETTLE IN
ACROSS THE NORTHWEST LATE TOMORROW AND INTO THE SOUTH BY LATE
SUNDAY.
.DISCUSSION...CIRCULATION CENTER NOW INTO WESTERN NEVADA CONTINUES TO
LIFT RAPIDLY TO THE NORTHEAST. JET STREAM SLIDING INTO POSITION
ACROSS NEVADA AND NORTHWEST UTAH AND ENHANCING THUNDERSTORMS
DEVELOPING ALONG THE NEVADA/UTAH BORDER. ATMOSPHERE REMAINS QUITE
MOIST AT THIS TIME AND THE POSSIBILITY OF SEVERE WEATHER WILL REMAIN
THROUGH THE EVENING. SPC HAS NORTHWESTERN UTAH...WEST OF A LINE FROM
THE NEVADA BORDER WEST OF CEDAR CITY TO KEMMERER WYOMING...UNDER A
SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THROUGH 12Z TOMORROW
MORNING. THIS LOOKS REASONABLE THROUGH TONIGHT WITH THE THREAT
DECREASING AFTER MIDNIGHT.
FARTHER SOUTH AND EAST THE WINDS ALOFT HAVE INCREASED SIGNIFICANTLY
ON THE NEW ETA RUN AND TO A LESSER EXTENT ON THE GFS. THIS WOULD
DECREASE THE POSSIBILITY OF FLASH FLOODING...ALTHOUGH SATELLITE
AND DOPPLER RADAR INDICATE THAT SOME TRAINING IS OCCURRING WITH THE
THUNDERSTORMS AND THIS MAY STILL ALLOW ENOUGH PRECIPITATION TO
SUPPORT LOCALIZED FLASH FLOODING.
NEW GFS ALSO AGREES WITH THE ETA WITH RAPID DRYING AT 500MB AFTER
00Z OVER NORTHWEST UTAH AND AT 700MB AFTER 06Z. THIS WILL TEND TO
DECREASE THUNDERSTORM ACTIVITY OVER THE NORTHWEST LATER THIS
EVENING.
THE TROUGH WILL CONTINUE TO LIFT OUT ACROSS NORTHERN UTAH THROUGH
TOMORROW NIGHT LEAVING MUCH OF UTAH UNDER FAVORABLE LIFT FOR
SCATTERED SHOWERS AND THUNDERSTORMS INTO TOMORROW EVENING. THE
EXCEPTION MAY BE THE NORTHWEST CORNER WHERE DRYING IS FORECAST.
AIRMASS CONTINUES TO DRY FROM THE NORTH SUNDAY AND ACROSS MOST OF
THE STATE BY MONDAY MORNING. RIDGE DEVELOPS OFF THE CALIFORNIA COAST
TURNING THE FLOW OVER UTAH TO THE NORTHWEST THROUGH WEDNESDAY
MORNING. FLOW THEN TURNS BACK TO THE SOUTHWEST AND MOISTURE AGAIN
BEGINS TO MOVE NORTHWARD INTO THE SOUTHERN PORTION OF THE AREA
THROUGH THE REMAINDER OF THE WEEK. SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE MOISTURE BEGINNING MAINLY OVER THE SOUTH ON WEDNESDAY
AND SPREADING NORTH INTO THURSDAY.
SLC 6442 CDC 6553 YOUNG
.SLC...FLASH FLOOD WATCH SOUTH CENTRAL UTAH UNTIL 10 PM TONIGHT.
Hazardous weather outlook, Aug 22, 5:05 AM MST, 8 hours 40 minutes before
IDZ024-025-UTZ001>021-WYZ021-231300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT FRI AUG 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
DEEP MOISTURE AND INCREASING WINDS ALOFT OVER NORTHWESTERN THIRD OF
UT AND SOUTHERN ID WILL LEAD TO STRONG THUNDERSTORMS THIS
AFTERNOON THAT COULD PRODUCE HEAVY RAINFALL...HAIL...AND/OR
DAMAGING WINDS. SLOWER MOVING THUNDERSTORMS OVER EASTERN PORTIONS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN WHICH MAY PRODUCE
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
DEEP MOISTURE WILL REMAIN OVER ALL BUT THE EXTREME NORTHWEST PORTION
OF UT AND SOUTHERN ID SATURDAY. STRONG THUNDERSTORMS ARE EXPECTED
OVER THE NORTHERN HALF OF UTAH AND SOUTHWEST WYOMING. FLASH FLOODING
IS POSSIBLE OVER THE PORTIONS OF UTAH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Aug 22, 10:35 AM MST, 3 hours 10 minutes before
IDZ024-025-UTZ001>010-014>017-WYZ021-222230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1135 AM MDT FRI AUG 22 2003
...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
A MOIST AND UNSTABLE AIR MASS OVER THE STATE TODAY WILL INTERACT WITH
AN UPPER LEVEL DISTURBANCE LIFTING UP ACROSS WESTERN UTAH THIS
AFTERNOON. THIS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY
THIS EVENING. STRONG THUNDERSTORMS MAY PRODUCE DAMAGING WIND...
HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING. THE GREATEST POTENTIAL
FOR STRONG STORMS WILL BE IN THE WESTERN PORTIONS OF THE STATE...
MAINLY TO THE WEST OF I-15.
EVERYONE IN THESE AREAS IS URGED TO MAINTAIN A HEIGHTENED AWARENESS
OF THE WEATHER TODAY. MONITOR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES AND FOR ANY SEVERE WEATHER WATCHES
OR WARNINGS.
IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF
SOUTHEAST UTAH UNTIL 1000 PM MDT TONIGHT.
Thunderstorm Wind, Box Elder
- When
- August 22, 1:45 PM MST
- Where
- Box Elder County, Countywide
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.521, -113.082 (the zone’s center; the record gives no point)
Thunderstorms brought a wind gust of 71 mph (62 kts) to Gunnison Island on the Great Salt Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 22, 20032 deaths · 1 injured · $3.4 million · 80 kt wind · 48 events
- Hail and Lightning Strikes in North Carolina, August 22, 20031 death · $450,000 · 0.88 in hail · 4 events
- Damaging Winds in Tennessee, August 22, 2003$358,000 · 60 kt wind · 27 events
- Damaging Winds in Arizona, August 22, 2003$400,000 · 70 kt wind · 2 events
- Damaging Winds in Tennessee, August 22, 2003$153,000 · 55 kt wind · 19 events
- Hail and Damaging Winds in Kansas, August 22, 2003$200,000 · 1 in hail · 8 events
- Hail in Texas, August 22, 2003$250,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Massachusetts, August 22, 20032 injured · $60,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 22, 2003$124,000 · 70 kt wind · 6 events
- Flash Flood in Florida, August 22, 2003$120,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 22, 2003$75,000 · 1.75 in hail · 9 events
- Damaging Wind in Utah, August 22, 2003$100,000 · 63 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380011.